Virginia, 2011

Extreme Cold in Virginia, January 23, 2011

January 23, 2011 · NWS LWX · 2 events in 2 counties and zones

Low pressure intensified was located off the New England Coast while high pressure approached from the Ohio Valley. The pressure gradient between these two systems caused breezy conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure intensified was located off the New England Coast while high pressure approached from the Ohio Valley. The pressure gradient between these two systems caused breezy conditions. Cold temperatures combined with breezy conditions for extremely low wind chill values near the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 23, 5:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jan 23, 5:04 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 AM EST SUN JAN 23 2011

.SYNOPSIS...
CANADIAN HIGH PRESSURE WILL MAINTAIN A COLD AIRMASS OVER THE
MID ATLANTIC THROUGH THE EARLY PART OF THE WEEK. A COASTAL LOW
PRESSURE AREA LIKELY WILL IMPACT THE REGION DURING THE MID PART OF
THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED THE FORECAST TO ADD THE CHANCE FOR FLURRIES NEAR THE MASON
DIXON LINE INTO NORTHEASTERN MARYLAND. LATEST RADAR IMAGERY SHOWS
LIGHT RETURNS ACROSS THE AREA AS MID-LEVEL MOISTURE INCREASES
BEHIND AN UPPER-LEVEL DISTURBANCE. NO ACCUMULATION IS EXPECTED
AND ANY FLURRIES WILL DISSIPATE BY MID- MORNING AS SUBSIDENCE
INCREASES AHEAD OF BUILDING HIGH PRESSURE. PREVIOUS DISCUSSION
FOLLOWS.

CANADIAN HIGH PRESSURE WILL BUILD IN BEHIND AN UPPER-LEVEL
DISTURBANCE TODAY. A NORTHWEST FLOW AHEAD OF THE HIGH WILL CONTINUE
TO BRING COLD AND DRY CONDITIONS ACROSS THE AREA. MAX TEMPS WILL
RANGE FROM THE SINGLE DIGITS IN PORTIONS OF THE POTOMAC HIGHLANDS TO
THE MID 20S IN WASHINGTON AND BALTIMORE. NORTHWEST WINDS GUSTING
OVER 20 MPH WILL CAUSE WIND CHILL VALUES TO BE IN THE SINGLE DIGITS
AND TEENS ACROSS MOST AREAS. HOWEVER...COLDER AIR TEMPS OVER
PORTIONS OF THE ALLEGHENY AND POTOMAC HIGHLANDS WILL CAUSE WIND
CHILL VALUES TO DIP BELOW MINUS 5 DEGREES THROUGH THIS MORNING. HAVE
EXTENDED A WIND CHILL ADVISORY UNTIL NOON ACROSS THESE AREAS. THE
WIND CHILL ADVISORY MAY NEED TO BE EXTENDED THROUGH THIS AFTERNOON
FOR PORTIONS OF THE AREA.

AN UPSLOPE COMPONENT TO THE LOW-LEVEL WIND WILL TRIGGER A FEW SNOW
SHOWERS FOR LOCATIONS ALONG AND WEST OF THE ALLEGHENY
FRONT...ESPECIALLY EARLY THIS MORNING. SNOW ACCUMULATIONS WILL BE
LIGHT. SNOW SHOWERS WILL DISSIPATE BY THIS AFTERNOON AS HIGH
PRESSURE BUILDS OVERHEAD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
CANADIAN HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT WHILE AN
UPPER-LEVEL DISTURBANCES PASSES BY TO OUR SOUTH. WINDS WILL DIMINISH
THIS EVENING PROVIDING A GOOD SET UP FOR RADIATIONAL COOLING.
WENT A LITTLE BELOW GUIDANCE FOR THIS REASON. THERE WILL BE SOME
MID-LEVEL CLOUDS ESPECIALLY ACROSS THE SOUTHWESTERN CWA OVERNIGHT AS
THE UPPER-LEVEL DISTURBANCE PASSES TO OUR SOUTH. MIN TEMPS WILL
RANGE FROM NEAR OR SLIGHTLY BELOW ZERO IN PORTIONS OF THE POTOMAC
HIGHLANDS...TO THE SINGLE DIGITS FOR THE REST OF THE AREA WEST OF
THE BLUE RIDGE AND ALSO FOR THE NORTHERN AND WESTERN SUBURBS OF
WASHINGTON/BALTIMORE...TO THE LOWER TEENS IN CENTRAL VIRGINIA WHERE
THERE MAY BE SOME MORE CLOUDS.

A WIND CHILL ADVISORY WILL LIKELY BE WARRANTED FOR PORTIONS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS THIS EVENING...BUT WIND SPEEDS WILL
BECOME LIGHT AND VARIABLE OVERNIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THERE IS ONE CERTAINTY IN THE XTND FCST - TEMPS WL CONTINUE TO BE
BLO NRML IN THE WK AHD.

SFC OBS SHOW AN XTRMLY COLD AIRMASS OVR THE UPR MIDWEST AND
CENTRAL CANADA. ATTM THERE IS A -42 READING NEAR THE CENTER OF THE
HIGH N OF THE TOP OF LAKE SUPERIOR. THIS AIRMASS WL BE SLIDING
INTO THE NERN U.S. ON MON. OBVIOUSLY THERE WL TEMP MODIFICATION AS
THAT AIR SLIDES INTO THE MID ATLC...BUT STILL SUSPECT THAT MON
MRNG WL BE A CHILLY ONE...ALTHO THE DAY WL START OFF W/ QUITE A
BIT OF SUNSHINE. CLDS WL LKLY BEGIN INCSRG DURG THE AFTN..HIGHS
A20 IN THE HIGHLANDS...MU20S MAJORITY OF THE CWA.

THE HIGH WL MOVE OFF THE CST MON NGT. THIS WL ALLOW LOW LVL FLOW
TO TURN TO THE S AND BRING OVRNGT LOW TEMPS CLOSER TO LATE JAN
NORMS. THIS IS THE CLIMATOLOGICALLY COLDEST WK OF THE YR - LOWS IN
THE TEENS W/ OF THE BLUE RDG...LM 20S E.

TUE LKLY THE WARMEST DAY IN THE WORKWEEK..BUT THAT ONLY MEANS TEMPS
WL GET UP TO NRML AS UPR FLOW BRINGS A BRIEF PD OF SRLY FLOW IN
RESPONSE TO THE DVLPG LOW PRES OVR THE GULF STATES. GIVEN HOW COLD
IT'S BEEN LATELY I'LL TREND TEMPS SLTLY UNDER GDNC IN U30S AND
L40S. WE HAD CHC POPS FOR SN OVR THE MAJORITY OF THE CWA BEGINNING
TUE MRNG. MDLS ARE GIVING SLT CHC AT BEST ON TUE...SO I'VE CUT
BACK ON THE TUE MRNG POPS...AND GIVEN AN XPCTD "WARMER" AFTN HV
ADDED "R" TO THE PRVSLY FCSTD "CHC OF S" FOR TUE AFTN...ALTHO MY
CONFIDENCE IS STILL NOT THAT HIGH THAT ANY PCPN WL OCCUR DURG THE
DAY TUE.

FOR THE PAST FEW DAYS I AND MY TALENTED DAYSHIFT COUNTERPART HV
BEEN WRITING ABT THE UNCERTAINTY W/ THE MIDWEEK STORM. AS OF
TNGT...NOTHING HAS CHGD. LOOKING AT THE SFC LOW PRES POSN OF THE 3 MAJOR
MDLS AT 12Z WED - NAM SHOWS IT OVR RDU...ECMWF NEAR HAT...AND GFS
LAGGING SWD TO ATL. TO ADD TO THE CONFUSION THE SREF HAS THE LOW
E OF ACY.

FOR TUE NGT WE HV CHC OF S WRN 3/4 OF THE CWA W/ LKLY R/S FM I-95
E...THEN CHC R/S E OF THE MTNS MJAORITY OF THE AREA DURG WED.
GIVEN THE WIDE MDL DISPARITY THAT SEEMS LK A REASONABLE PLAN OF
ATTACK...BUT CONFIDENCE RMNS *LOW* W/ THIS SYSTEM. MDLS HV HAD GRT
DIFFICULTY W/ CSTL STORMS THIS SEASON...AND UNFORTUNATELY THIS ONE
MAY HV THE GREATEST MDL DIVERGENCE OF ALL..SO WE'LL ALL WAIT AND
SEE HOW THIS STORM DVLPS NAD MAKE ACCORDING CHGS TO THE FCST. STAY
TUNED.

IF THE GFS XTND IS CORRECT...A RDG WL BECOME PROMINENT ALONG THE
PACIFIC CST TOWARDS THE WKS END...W/ A REINFORCING SHORT WV MOVG
INTO THE NERN U.S. THIS WOULD TRANSLATE TO SOME MORE COLD
DAYS/NGTS TO END THE MONTH.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. NORTHWEST WINDS WILL
GUST AROUND 20-25 KNOTS LATE THIS MORNING AND AFTERNOON. WINDS WILL
DIMINISH THIS EVENING.

IN THE XTND...VFR CONDS XPCTD TIL AT LEAST TUE MRNG AT THE MAJOR
AIRPORTS. THERE IS A LIKELIHOOD THAT CONDS WL DIMINISH AT SOME
POINT TUE/WED...BUT THERE IS GRT UNCERTAINTY AS TO WHAT THE SYSTEM
MOVG OUT OF THE GULF OF MEX WL DO.

&&

.MARINE...
SCA IN EFFECT FOR THE WATERS TODAY. NORTHWEST WINDS WILL GUST OVER
20 KNOTS DURING THIS TIME. WINDS WILL DIMINISH TONIGHT AS HIGH
PRESSURE BUILDS OVERHEAD. AN SCA IS IN EFFECT FOR THE LOWER TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SOUTH OF POOLES ISLAND
THIS EVENING.

XTND...SCA CONDITIONS AND A RA/SN MIX WILL BE POSSIBLE TUE NGT-WED AS A
STORM SYSTEM TRACKS UP THE ERN SEABOARD. SCA MAY CONTINUE BEHIND
THE STORM THRU THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR MDZ501.
VA...WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR VAZ503-504.
WV...WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR WVZ501-503-505.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     ANZ531>534-537-539>541-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ530-
     535-536-538-542.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jan 23, 3:23 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 AM EST SUN JAN 23 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
323 AM EST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS TODAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY SOUTH OF POOLES ISLAND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE LIKELY WILL IMPACT THE OUTLOOK AREA LATE TUESDAY AND
WEDNESDAY AND MAY BE ACCOMPANIED BY WINTRY PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
323 AM EST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL NOON FOR PORTIONS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS. REFER TO WINTER WEATHER MESSAGE
WBCWSWLWX FOR MORE INFORMATION.

A WIND CHILL ADVISORY MAY BE NEEDED FOR PORTIONS OF THE ALLEGHENY
AND POTOMAC HIGHLANDS LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE LIKELY WILL IMPACT THE OUTLOOK AREA LATE TUESDAY AND
WEDNESDAY AND MAY BE ACCOMPANIED BY WINTRY PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Western Highland

When
January 23, 7:00 AM EST to 10:00 AM EST
Where
Western Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chill values were estimated to be around -20F.

Extreme Cold/Wind Chill, Eastern Highland

When
January 23, 7:00 AM EST to 10:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chill values were estimated to be around -20F.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280488, 280489.